MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the battery exhibited a critical battery alarm when the battery was registering a 67% charge.The battery was replaced.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was further reported that the battery also exhibited a power disconnect alarm and a communication error.Another battery also exh ibited a few power disconnect alarms and communication errors and a critical battery alarm when the capacity was 44%.It was also noted that the controller exhibited a loss of power a few times.The battery was taken out of service and the controller remains in use.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional event information.Additional products: d1: heartware ventricular assist system ¿ battery d4: model #:1650, catalog #: 1650, expiration date: 31-jan-2021, serial #:(b)(6), udi #:(b)(4).D9: no; h4: mfg date: 28-jan-2020; h5: no; h6: patient ime code(s): e2403; h6: imf code(s): f26; h6: img code(s): g02002; h6: fda device code(s): a0705; h6: fda method code(s): b21; h6: fda results code(s): c21; h6: fda conclusion code(s): d16; d1: heartware ventricular assist system ¿ controller 2.0 d4: model #:1420, catalog #:1420, expiration date: 31-dec-2020, serial #:(b)(6), udi #:(b)(4).Additional information has been requested regarding the status of the controller, but it was not available at the time of this report.If additional information is received, the event will be updated and a supplemental report will be sent.Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
###a supplemental report is being submitted for device evaluation.Additional products: serial #: (b)(6) d9: yes 03-aug-2022 h3: yes h6: fda method code(s): b01, b15 h6: fda results code(s): c04 h6: fda conclusion code(s): d02, d15 serial #: (b)(6) h3: yes h6: fda method code(s): b15, b17 h6: fda results code(s): c04 h6: fda conclusion code(s): d15, d02 product event summary: one (1) battery (bat855001) was returned for evaluation.One (1) battery (bat851132) and a controller (con409549) were not returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Failure analysis of the returned battery revealed that the device passed visual inspection and functional testing; the battery was able to adequately charge on a test battery charger with no anomalies observed.Review of the autologs report revealed three (3) controller power up and associated motor start event logged within (b)(6) 2022 at 19:23:49 and (b)(6) 2022 at 16:09:55, indicating a loss of power to the controller.The events leading up to the losses of power could not be determined since the raw log files covering the events were not available for analysis.Review of the available autologs report also revealed two (2) critical battery alarms logged with a battery capacity above 10% relative state of charge (rsoc) involving bat855001 and bat8511332, it is likely the alarms were due to communication errors between the batteries and controller.In addition, review of the available autologs report revealed four (4) power disconnect alarms involving bat855001 and bat8511332; however, the cause of the alarm could not be determined since raw log files were not available for analysis.As a result, the reported event was confirmed.The batteries had been lubricated prior to release.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; a possible root cause of the critical battery alarms involving batteries above 10% rsoc event may be attributed to communication errors between the controller and batteries.Possible root causes of the power disconnect alarms can be attributed, but not limited, to a communication error and/or a battery malfunction.A possible root cause of the observed loss of power event can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 is investigating controller losses of power.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.### medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key14594102
Report Number3007042319-2022-05311
Device Sequence Number2096005
Product Code DSQ
UDI-Device Identifier00888707006873
UDI-Public00888707006873
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2020
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2022
Supplement Date Received by Manufacturer06/21/2022
08/13/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date06/29/2022
08/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4) VAD
Patient Age56 YR
Patient SexFemale
Patient Weight78 KG